Alert archive / Oregon / Beach Hazards Statements in 2020
Beach Hazards Statement 2, NWS Portland, OR
NWS Portland, OR issued this beach hazards statement at Jan 12, 2020, 2:53 AM PST. It took effect at Jan 12, 2020, 7:00 AM PST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2020, 2:53 AM PST (10:53 UTC)
- In effect from
- Jan 12, 2020, 7:00 AM PST
- Expired
- Jan 12, 2020, 4:00 PM PST
- In force
- 9 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
941 WHUS46 KPQR 121053 CFWPQR Coastal Hazard Message National Weather Service Portland OR 253 AM PST Sun Jan 12 2020 WAZ021-121900- /O.CAN.KPQR.SU.Y.0001.000000T0000Z-200112T1200Z/ /O.NEW.KPQR.CF.Y.0003.200112T2000Z-200113T0000Z/ /O.NEW.KPQR.BH.S.0002.200112T1500Z-200113T0000Z/ South Washington Coast- 253 AM PST Sun Jan 12 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM PST THIS MORNING THROUGH THIS AFTERNOON... ...COASTAL FLOOD ADVISORY FOR TIDAL OVERFLOW IN EFFECT FROM NOON TODAY TO 4 PM PST THIS AFTERNOON... * WHAT...Tidal overflow flooding expected. Sneaker waves possible. * WHERE...South Washington Coast. * WHEN...Tidal Overflow Flooding is expected from noon today to 4 PM PST this afternoon. Sneaker waves are possible from 7 AM PST this morning through 4 PM this afternoon. * TIDAL OVERFLOW IMPACTS...Minor flooding, up to one foot above ground level, during the 2 PM high tides in the low lying areas near bays, sloughs, and the lower reaches of the coastal rivers. Similar conditions in the past have resulted in minor flooding on HWY 101 in Raymond and South Bend. * SNEAKER WAVE IMPACTS...Sneaker waves can suddenly knock people off of their feet and quickly pull them into the frigid ocean which may lead to serious injury or drowning. Sneaker waves can lift or roll large water soaked logs which can lead to serious injury or death. * ADDITIONAL DETAILS...Total tide of 11.25 feet (10.5 feet with a 0.70 anomaly) around 2 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Coastal Flood Advisory means that tidal overflow flooding is expected. Coastal residents in the warned area should be alert for rising water, and take appropriate action to protect life and property. A Beach Hazards Statement is issued when sneaker waves create potentially life-threatening conditions in the surf zone. Caution should be used when in or near the water. Always keep an eye on the waves, and be especially watchful of children. && $$ ORZ001-002-121900- /O.CAN.KPQR.SU.Y.0001.000000T0000Z-200112T1200Z/ /O.NEW.KPQR.BH.S.0002.200112T1500Z-200113T0000Z/ North Oregon Coast-Central Oregon Coast- 253 AM PST Sun Jan 12 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM PST THIS MORNING THROUGH THIS AFTERNOON... * WHAT...Sneaker waves possible. * WHERE...North Oregon Coast and Central Oregon Coast. * WHEN...From 7 AM PST this morning through this afternoon. * IMPACTS...Sneaker waves can suddenly knock people off of their feet and quickly pull them into the frigid ocean which may lead to serious injury or drowning. Sneaker waves can lift or roll large water soaked logs which can lead to serious injury or death. . * ADDITIONAL DETAILS...Water rises may be especially high around the high tide at 2 PM for the north Oregon coast and 1 PM for the Central Oregon coast. Keep children and pets away from the surf zone. Keep off of jetties, rocks and logs near the surf zone. If you see someone swept into the sea do not swim in after them. Call 911 and keep an eye on them until help arrives. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when sneaker waves create potentially life-threatening conditions in the surf zone. Always keep an eye on the waves, and be especially watchful of children. Keep children and pets away from the surf zone, and stay off of jetties, rocks and logs. If you see someone swept into the sea do not swim in after them. Call 911 and keep an eye on them until help arrives. && $$
3 follow-up statements
401 WHUS46 KPQR 121059 AAA CFWPQR Coastal Hazard Message...UPDATED National Weather Service Portland OR 259 AM PST Sun Jan 12 2020 WAZ021-121900- /O.CON.KPQR.CF.Y.0003.200112T2000Z-200113T0000Z/ /O.CON.KPQR.BH.S.0002.200112T1500Z-200113T0000Z/ South Washington Coast- 259 AM PST Sun Jan 12 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 7 AM PST THIS MORNING THROUGH THIS AFTERNOON... ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 4 PM PST THIS AFTERNOON... * WHAT...Tidal overflow flooding expected. Sneaker waves possible. * WHERE...South Washington Coast. * WHEN...Tidal Overflow Flooding is expected from noon today to 4 PM PST this afternoon. Sneaker waves are possible from 7 AM PST this morning through 4 PM this afternoon. * TIDAL OVERFLOW IMPACTS...Minor flooding, up to one foot above ground level, during the 2 PM high tides in the low lying areas near bays, sloughs, and the lower reaches of the coastal rivers. Similar conditions in the past have resulted in minor flooding on HWY 101 in Raymond and South Bend. * SNEAKER WAVE IMPACTS...Sneaker waves can suddenly knock people off of their feet and quickly pull them into the frigid ocean which may lead to serious injury or drowning. Sneaker waves can lift or roll large water soaked logs which can lead to serious injury or death. * ADDITIONAL DETAILS...Total tide of 11.25 feet (10.5 feet with a 0.70 anomaly) around 2 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Coastal Flood Advisory means that tidal overflow flooding is expected. Coastal residents in the warned area should be alert for rising water, and take appropriate action to protect life and property. A Beach Hazards Statement is issued when sneaker waves create potentially life-threatening conditions in the surf zone. Caution should be used when in or near the water. Always keep an eye on the waves, and be especially watchful of children. && $$ ORZ001-002-121900- /O.CON.KPQR.BH.S.0002.200112T1500Z-200113T0000Z/ North Oregon Coast-Central Oregon Coast- 259 AM PST Sun Jan 12 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 7 AM PST THIS MORNING THROUGH THIS AFTERNOON... * WHAT...Sneaker waves possible. * WHERE...North Oregon Coast and Central Oregon Coast. * WHEN...From 7 AM PST this morning through this afternoon. * IMPACTS...Sneaker waves can suddenly knock people off of their feet and quickly pull them into the frigid ocean which may lead to serious injury or drowning. Sneaker waves can lift or roll large water soaked logs which can lead to serious injury or death. . * ADDITIONAL DETAILS...Water rises may be especially high around the high tide at 2 PM for the north Oregon coast and 1 PM for the Central Oregon coast. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when sneaker waves create potentially life-threatening conditions in the surf zone. Always keep an eye on the waves, and be especially watchful of children. Keep children and pets away from the surf zone, and stay off of jetties, rocks and logs. If you see someone swept into the sea do not swim in after them. Call 911 and keep an eye on them until help arrives. && $$
946 WHUS46 KPQR 121210 AAB CFWPQR Coastal Hazard Message...UPDATED National Weather Service Portland OR 410 AM PST Sun Jan 12 2020 WAZ021-130000- /O.CON.KPQR.CF.Y.0003.200112T2000Z-200113T0000Z/ /O.CON.KPQR.BH.S.0002.200112T1500Z-200113T0000Z/ South Washington Coast- 410 AM PST Sun Jan 12 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 4 PM PST THIS AFTERNOON... * WHAT...Tidal overflow flooding expected. Sneaker waves possible. * WHERE...South Washington Coast. * WHEN...Tidal Overflow Flooding is expected from noon today to 4 PM PST this afternoon. Sneaker waves are possible from 7 AM PST this morning through 4 PM this afternoon. * TIDAL OVERFLOW IMPACTS...Minor flooding, up to one foot above ground level, during the 2 PM high tides in the low lying areas near bays, sloughs, and the lower reaches of the coastal rivers. Similar conditions in the past have resulted in minor flooding on HWY 101 in Raymond and South Bend. * SNEAKER WAVE IMPACTS...Sneaker waves can suddenly knock people off of their feet and quickly pull them into the frigid ocean which may lead to serious injury or drowning. Sneaker waves can lift or roll large water soaked logs which can lead to serious injury or death. * ADDITIONAL DETAILS...Total tide of 11.25 feet (10.5 feet with a 0.70 anomaly) around 2 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Coastal Flood Advisory means that tidal overflow flooding is expected. Coastal residents in the warned area should be alert for rising water, and take appropriate action to protect life and property. A Beach Hazards Statement is issued when sneaker waves create potentially life-threatening conditions in the surf zone. Caution should be used when in or near the water. Always keep an eye on the waves, and be especially watchful of children. && $$ ORZ001-002-130000- /O.CON.KPQR.BH.S.0002.200112T1500Z-200113T0000Z/ North Oregon Coast-Central Oregon Coast- 410 AM PST Sun Jan 12 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...Sneaker waves possible. * WHERE...North Oregon Coast and Central Oregon Coast. * WHEN...From 7 AM PST this morning through this afternoon. * IMPACTS...Sneaker waves can suddenly knock people off of their feet and quickly pull them into the frigid ocean which may lead to serious injury or drowning. Sneaker waves can lift or roll large water soaked logs which can lead to serious injury or death. . * ADDITIONAL DETAILS...Water rises may be especially high around the high tide at 2 PM for the north Oregon coast and 1 PM for the Central Oregon coast. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when sneaker waves create potentially life-threatening conditions in the surf zone. Always keep an eye on the waves, and be especially watchful of children. Keep children and pets away from the surf zone, and stay off of jetties, rocks and logs. If you see someone swept into the sea do not swim in after them. Call 911 and keep an eye on them until help arrives. && $$
632 WHUS46 KPQR 122342 CFWPQR Coastal Hazard Message National Weather Service Portland OR 342 PM PST Sun Jan 12 2020 WAZ021-130045- /O.EXP.KPQR.CF.Y.0003.000000T0000Z-200113T0000Z/ /O.EXP.KPQR.BH.S.0002.000000T0000Z-200113T0000Z/ South Washington Coast- 342 PM PST Sun Jan 12 2020 ...COASTAL FLOOD ADVISORY AND BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 PM PST THIS AFTERNOON... Tidal flooding continues to recede this afternoon after peaking around 11.2 ft at 1 PM. Another round of minor tidal flooding is possible Monday afternoon. Sneaker waves remain possible through Monday. $$ ORZ001-002-130045- /O.EXP.KPQR.BH.S.0002.000000T0000Z-200113T0000Z/ North Oregon Coast-Central Oregon Coast- 342 PM PST Sun Jan 12 2020 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 PM PST THIS AFTERNOON... Sneaker waves remain possible through Monday. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this beach hazards statement went out at Jan 11, 8:05 PM PST, 6 hours 48 minutes earlier.
Area forecast discussion, Jan 11, 8:05 PM PST, 6 hours 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Portland OR
805 PM PST Sat Jan 11 2020
Updated Aviation and Marine sections
.SYNOPSIS...Another low in a series of low pressure systems
moving south off the British Columbia coast arrive on Sunday
bringing more rain and mountain snow. Colder air begins to move in
behind this low Sunday night, and following another low late Mon. As
additional systems promise to bring more precipitation next week,
this also sets up the possibility of low elevation snow at times
through the middle part of the week, especially across the north
part of the forecast area.
&&
.SHORT TERM...Tonight through Tuesday...Onshore flow continued Sat
afternoon keeping showers going over much of the forecast area, with
orographics especially favoring the Cascades with 850 mb winds still
on the order of 20 to 30 kt. The next low pressure system and
accompanying shortwave were seen in satellite images off of the
southeast Alaska and northern British Columbia coast Saturday
afternoon. As the low approaches overnight and eventually moves in
over northwest Washington Sunday, will see the onshore flow
strengthen late tonight increasing orographic lift as well as
dynamic lift. With the low track still to the north of the forecast
area, cooling of low level air mass will be modest, but should be
enough to see snow levels drop down into the range of the northern
parts of the Cascade Foothills. Will add the south WA foothills to
the warning for tonight through Sunday. In the north OR foothills it
may be a little more of a close call on snow levels, but prefer to
go with an advisory for tonight there, before snow levels bounce
back some Sunday behind the surface cold front that passes through
in the morning.
As evidenced by the decreasing wave heights at the offshore buoys
and in the wave model guidance, will go ahead and drop the coastal
flood warning, and convert to a high surf warning through the
evening.
Once the trailing upper level shortwave seen in models swings
through at the end of the day Sunday, will see shower activity
weaken Sunday night with the loss of upper level dynamics and
weakening orographics. While orographics do weaken, they don't cease
so expect to see showers continue especially over the Cascades
Sunday night. Models generally showing another weaker low
approaching the Oregon coast Monday, and likely moving inland into
the southern part of the forecast area Monday evening. Ensemble
tracks of the low show a good bit of variability anywhere from
southern WA to near the CA border as it moves inland late Monday,
which will go a long way in determining both low level precipitation
type as well as where the best chances for precipitation and snow
will be. For now will continue to favor the 12Z operational runs of
the GFS and EC, which favor the low tracking across the southern
part of the forecast area. This would tend to favor bringing cold
air and snow levels at or near valley floors into the north end of
the Willamette Valley late Monday and Monday night, which ultimately
could lead to some light accumulations over not just the lower
elevations of the Coast Range and Cascade Foothills, but also the
northern valleys and even the south WA coast. Even if the low level
cold air does make it into the valleys Mon night, it may be tough to
hang on to it Tuesday outside of the Gorge, the the surface pressure
gradients through the Willamette Valley turn back to the south.
.LONG TERM...Tuesday night through Saturday...Operational and
ensemble solutions are trending toward a cold upper level trough
that will swing across the area Tuesday night through Thursday
night. Will be trending toward the 12Z GFS which shows a low
continuing to deepen until it reaches 46N 125W. The GFS low is
slightly more south than the ECMWF. Persistent moisture advection
from the southwest coupled with 850mb temperatures between -6C to
-8C will precondition this time period for snow. As the surface low
tracks onshore it will pull cold air from the east over the northern
valley and warm air from the southwest over the southern valley.
This will bring different dynamics across the CWA.
Low level offshore flow through the Columbia Gorge will bring
temperatures within the northeast portion of the forecast area below
freezing Wednesday morning. As this continental air mass moves west
it will lift bring snow showers Tuesday evening across the eastern
Cascades. Cold air damming against the Coast range will keep the
cold air within the northern Willamette valley. Reduced 1000-700mb
thickness indicates that snow levels will drop to the surface for
the northern Willamette valley and northeast CWA counties starting
Wednesday. Upslope winds from easterly flow across the Cascades will
continue and produce decent snow accumulations across Hood Valley
and the gorge. The northern Willamette valley has potential of
getting 2-5 inches of snow Wednesday afternoon through Thursday
morning. With cold air damming, heavier accumulations likely towards
Banks/Forest Grove, as well as Hood River Valley.
SKEW-T analysis between different models are showing the
central valley to be too warm for snow accumulations to occur and
there will most likely only be a rain-snow mix. Depending on where
the low tracks this area could become colder so this area will be
something to watch. The southern valley will likely only see rain.
The low will move northeast and looks to be out of the area by
Thursday night. Ridging will build Friday night bringing
temperatures up and will begin to push snow levels up. -BPhillips
&&
.AVIATION...Mainly VFR through about 08Z in scatteres showers,
although brief MVFR possible in heavier showers. MVFR will become
the dominant category overnight as the next frontal system moves
inland. Localized IFR conditions likely late tonight through Sun
afternoon. South wind gusts 25-35 kt can be expected for the
interior valleys overnight through at least Sun morning and 35-45
kt for the coastal areas. Strong orographic west flow will result
in mountain obscurement.
KPDX AND APPROACHES...Low-end VFR at the terminal as of 04Z, with
areas of MVFR in the vicinity. Expect a gradual lowering of
flight conditions overnight as the next frontal system moves
inland. Generally MVFR late tonight through Sun. South wind gusts
25-35 kt likely overnight through at least Sun morning. Wind
veers to southwest to west Sun afternoon. Weishaar
&&
.MARINE...Significant wave heights have eased to around 20 ft as
of 04Z and have replaced the high surf warning to a high surf
advisory valid through 12Z. Seas continue to slowly subside
overnight into Sun morning, but will remain in the upper teens.
This trend will be short-lived as gale force wind will return Sun
morning and continue through the day. This will produce a
significant wind wave component and result in combined seas
pushing to near 25 ft again Sun afternoon.
Periods of Small Craft Advisory conditions are expected to
continue early next week with winds gusting to 30 kt and seas
remaining in the mid to upper teens. Guidance continues to show a
strong low, around 980 mb, making landfall somewhere over the
Oregon and Washington coast towards the middle to latter part of
next week which will likely result in at least another round of
gales and building seas. Weishaar/64
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning until 6 PM PST Sunday for Cascades in Lane
County-Northern Oregon Cascades.
Winter Weather Advisory until 4 AM PST Sunday for Northern
Oregon Cascade Foothills.
High Surf Advisory until 4 AM PST Sunday for Central Oregon
Coast-North Oregon Coast.
WA...Winter Storm Warning until 6 PM PST Sunday for South Washington
Cascade Foothills-South Washington Cascades.
High Surf Advisory until 4 AM PST Sunday for South Washington
Coast.
PZ...Small Craft Advisory until 8 AM PST Sunday for coastal waters
from Cape Shoalwater WA to Florence OR out 60 NM.
Gale Warning from 8 AM Sunday to midnight PST Sunday night for
coastal waters from Cape Shoalwater WA to Florence OR out
60 NM.
Small Craft Advisory until 3 PM PST Sunday for Columbia River
Bar.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest oregon and Southwest Washington
from the Cascade crest to 60 nm offshore. This area is commonly
referred to as the forecast area.The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 7:32 PM PST | High Surf Advisory | PQR | 7 hr | |
| Jan 12, 2:46 PM PST | Winter Weather Advisory | PQR | 48 hr | |
| Jan 12, 2:53 AM PST | Coastal Flood Advisory | PQR | 13 hr |
Nearby
Beach Hazards Statements in Oregon, 2020Beach Hazards Statements in Washington, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.